Aa
Aa
A
A
A
Close
Avatar universal

Mirena and Hip Joint Pain

Background:  45 years old, 3 grown children.  I was on the pill from the time my last was born and for 16 years afterwards until I got tired of the hormonal side effects (mainly weight gain, headaches and brain fog) and told my hub that's it - I'm done with hormonal birth control.   Well - 6 years later, I got tired of the heavy periods that I hadn't had to deal with for over 20 years (between having babies and being on the pill) and looked into the Mirena. My oldest daughter had one placed after the birth of her (surprise) son and she absolutely loves it.  I decided to give it a try since the hormones supposedly stayed in the uterus and shouldn't cause the familiar bc pill side effects I had previously.  I had the Mirena placed in January, 2009 right at the end of my period and it was excruciatingly painful but the pain subsided within a few days.  I pretty much continued to have a "period" for the next 4 months - it was non-stop and would alternate from bloody to brown to clearish-brown and then maybe 2 days later I'd be back to blood again.  My gyn told me to be patient - that can happen for several months - some women take longer than others to get past that stage, especially if they had heavy periods prior to having the Mirena placed (of course I'm one of those "lucky ones" - figures).  Over the next couple of months I noticed the discharge started to slow down, but it started smelling funky - not like an infection or anything - just not pleasant.  Again I was told it was normal and there was nothing wrong.  During the course of 6 months time I had put on nearly 20 pounds of weight even though I hadn't changed my eating habits.  My breasts were so sore right before my period that I literally felt like I had to walk around with my arms out away from my sides for days at a time and god help my husband if he even went near them. I have noticed I've again been having the headaches I had when I was on the pill, and most recently I have started having hip joint pain on my right side.  It feels as if I'm 80 years old some mornings - I can barely get out of bed!  It goes away somewhat during the day, but is almost constantly there - especially if I lift something (like my grandson) or sit on anything other than a hard chair.  I literally cry out loud if I forget and stand up from the wrong position - it's almost like my hip is popping out of joint it hurts so bad!  Again, the doctor says this shouldn't be a side effect from the Mirena, but there is no other cause she can find.  She has ruled out arthritis, etc. - everything looks normal!  I have searched online the past few days and see that there are many women who have this same side effect and it makes me wonder why the heck we were not informed of this in the literature.  I am in tune with my body and know this isn't in my head - and none of it started until I had this blasted thing inserted.  In the meantime my daughter is telling me it can't be the Mirena - she's had no problems with it at all, but it can't just be a coincidence that all of this started once it was placed.  I truly was hoping this thing would get me over the hump until menopause, but at this point I am ready to go back to dealing with heavy periods again if all of the other symptoms will go away after I have it removed.   If ANYONE has had a similar experience, I would LOVE to hear from you and what you did about it!  
6 Responses
Avatar universal
I decided to bite the bullet and have the Mirena removed today.  Here's hoping those side effects disappear!
Avatar universal
I had my Mirena inserted in July and I have been having the most severe knee pain imaginable. I am a active 29 year old and I excercise 5 times per week. The knee pain I have is lingering and triggered by the slightest use of my knees. I would definitely consider this severe. I can't function on a daily basis without cringing from the pain. I have never experienced any type of joint pain in my life....has anyone else had this???? Please help! This can't be normal.
1 Comments
This is a very late response - I hope you have found and fixed the source of the pain quickly! Hopefully it helps somebody else in a similar situation: yes, I started having knee pain about 5 months after getting a Mirena; it just kept getting steadily worse for another half a year until I removed it - now a few days later, it seems to have faded considerably. My knees and low back are radiologically sound (i.e., the bones and cartilage).
Avatar universal
Hi there...I was just curious where your side effects are at now?  I too have TREMENDOUS hip pain which started after my Mirena insertion among other problems (breathing, weight gain, headaches, etc).  I had it taken out after four months.  I am only a couple weeks POST removal.  My hip pain went completely away for two days then came back.  Do you still have yours?  What about the headaches?
Avatar universal
I am 43 years old with two young boys but wanted the Mirena for basically the same reasons you did... I ALSO HAVE THE SAME SYMPTOMS ALONG WITH A FEW OTHERS!!! I also decided on it because several of my close friends got it & loved it because of the convenience factor & of course because their periods went away... Who doesn't love that? Anyway, everyone has told me the same thing as far as how all these joint pains could NOT be the Mirena because THAT wasn't a listed side affect. This horrendous hip pain & feeling "80 years old" & all the other symptoms are also my own symptoms as well... EXACTLY as you described. I also have blurred vision as of lately.. Not sure where that's coming from. Could be unrelated but who knows.. Thanks for sharing. This thing HAS to go!!
Avatar universal
I too have knee pain and foot pain its so unbearable I am in pain all the time I feel like 90 year old woman . I am seriously need help I was brought to tears at work the other day I might need to get it taken out.
1 Comments
I had a Mirena for 7 yrs and nothing.  I got a new one and I started having hip pain at first. Then the pain went down my leg to my foot.  My knee has sharp shooting pains off and on.  I had MRI's, chiropractic help, etc.  nothing has worked.  I wondering if my IUD is the cause????
Avatar universal
I recently had this dang thing put in on May 5th, and everything you just said is happening to me now! I'm going in the morning to a new Doctor to have it removed. This is NOT normal! Sorry, you have been dealing with this for some time!
1 Comments
Oh gosh, I hate when things don't go well like this!  Do you have pain or non stop period?  That would be ever so annoying, either one.
Have an Answer?

You are reading content posted in the Women's Health Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.